Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 65, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Aug 9, 2008, 1:44 PM CDT for Saline County, Kansas. It took effect at Aug 9, 2008, 5:33 PM CDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2008, 1:44 PM CDT (18:44 UTC)
- In effect from
- Aug 9, 2008, 5:33 PM CDT
- Expired
- Aug 9, 2008, 7:40 PM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- Minor
County Saline County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Gypsum Creek below Gypsum (GYSK1).
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06870300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS43 KICT 091844
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
144 PM CDT SAT AUG 09 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS...
GYPSUM CREEK NEAR GYPSUM AFFECTING SALINE COUNTY.
SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND
BARRICADES.
KSC169-100644-
/O.NEW.KICT.FL.W.0065.080809T2233Z-080811T0900Z/
/GYSK1.1.ER.080809T2233Z.080810T0600Z.080810T2100Z.NO/
144 PM CDT SAT AUG 09 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLOOD WARNING FOR
THE GYPSUM CREEK NEAR GYPSUM.
* FROM THIS AFTERNOON TO LATE SUNDAY NIGHT...OR UNTIL THE WARNING IS
CANCELLED.
* AT 12:00 PM SATURDAY THE STAGE WAS 8.8 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...FLOOD STAGE WILL BE REACHED BY LATE THIS AFTERNOON. THE
RIVER WILL CREST NEAR 17.2 FEET BY EARLY SUNDAY MORNING. THE RIVER
WILL FALL BELOW FLOOD STAGE BY SUNDAY AFTERNOON.
* IMPACT...AT 16.5 FEET...OVERFLOW ON THE EAST BANK OCCURS WHICH
INCLUDES FLOW OVER LAPSLEY ROAD AND CULVERT NEAR THE BRIDGE GAGE
SITE.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME SUN MON TUE
GYPSUM 15.0 8.8 SAT 12 PM 17.0 9.7 6.9
$$1 follow-up statement
000
WGUS83 KICT 100040
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT SAT AUG 09 2008
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN
KANSAS...
GYPSUM CREEK NEAR GYPSUM AFFECTING SALINE COUNTY.
SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND
BARRICADES.
KSC169-100110-
/O.CAN.KICT.FL.W.0065.000000T0000Z-080811T0900Z/
/GYSK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
740 PM CDT SAT AUG 09 2008
THE FLOOD WARNING IS CANCELLED FOR
THE GYPSUM CREEK NEAR GYPSUM.
* AT 6:00 PM SATURDAY THE STAGE WAS 12.3 FEET.
* FLOOD STAGE IS 15.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 14.0 FEET
EARLY SUNDAY MORNING.
* IMPACT...AT 15.0 FEET...INCONVENIENCE FLOODING BEGINS TO OCCUR
AROUND THE AREA. ROAD OVERFLOW TO THE EAST OF THE GAGE SITE ON
LAPSLEY ROAD FOR ABOUT 1/4 MILE WILL LIKELY OCCUR.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME SUN MON TUE
GYPSUM CREEK
GYPSUM 15.0 12.3 SAT 6 PM 8.8 6.4 5.6
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 9, 1:15 PM CDT, 29 minutes earlier.
Area forecast discussion, Aug 9, 1:15 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 115 PM CDT SAT AUG 9 2008 .UPDATE... .SHORT TERM... HAVE FINE-TUNED INHERITED FORECAST PRIMARILY IN TWO RESPECTS: 1) TO SHIFT HIGHEST POPS (SHRA/TSRA) FURTHER E WHERE BETTER ALIGNED WITH STRONGEST & DEEPEST ISENTROPIC ASCENT...ESPECIALLY IN 305K- 315K LAYER. 2) TO LOWER MAXES TO PRIMARILY 75-80F DUE EXTENSIVE UPSLOPE/ ISENTROPIC ASCENT INDUCED BY SEMI-INVERTED SFC- 850MB TROF SITUATED IN SW-NE MANNER FROM TX PANHANDLE TO SC NEBRASKA. .AVIATION... 18Z TAF ISSUANCE: NUMEROUS CONCERNS TO BE DEALT WITH. WITH AFORE-MENTIONED SFC-850MB TROF SITUATED W-NW OF CWA...WIDESPREAD LOW-END MVFR CIGS 1,200-1,500 FEET TO PESTER KRSL & KSLN THRU 05Z...BY WHICH TIME IFR CIGS 800 FEET WILL PLAGUE BOTH TERMINALS THRU SUNDAY MORNING. IN ADDITION... NUMEROUS SHRA/EMBEDDED TSRA TO FREQUENT BOTH TERMINALS...REDUCING VSBYS TO 4-5SM. KCNU TO REQUIRE CLOSE MONITORING AS WELL (ESPECIALLY FROM TSRA STANDPOINT) AS AFORE-MENTIONED ISENTROPIC ASCENT/MOISTURE TRANSPORT INCREASE OVER SE KS AS THE EVENING PROGRESSES. FOR NOW HAVE ASSIGNED 4SM TSRA OVC012CB TO KCNU EFFECTIVE 02Z. CONDITIONS OVER KHUT & KICT TO BE SIMILAR TO THOSE FOUND AT KCNU...ALTHOUGH TSRA COVERAGE TO BE OF A MORE SCATTERED VARIANT. && .PREV DISCUSSION... /ISSUED 729 AM CDT SAT AUG 9 2008/ AVIATION... FOR 12Z TAFS...MAIN AVIATION CONCERN WILL BE SHOWERS AND STORMS. A LARGE AREA OF SHOWERS AND STORMS DEVELOPED OVER NORTHWEST KANSAS OVERNIGHT AS ISENTROPIC LIFT AND MOISTURE TRANSPORT INCREASED ALONG THE 310K SURFACE. THIS AREA OF PRECIP EXPANDED IN COVERAGE AS IT TRACKED EAST OVER CENTRAL KANSAS. THESE SHOWERS AND STORMS WILL AFFECT KSLN AND KCNU THE LONGEST WITH HIGH CONFIDENCE IN CONVECTION CONTINUING THROUGH 16Z. PRECIP WILL BECOME MORE SCATTERED IN NATURE FOR KRSL...KICT AND KHUT AS THE BETTER LIFT SHIFTS EAST AND NORTHEAST. NOT EXPECTING ANY SEVERE STORMS WITH THIS ACTIVITY WITH THE STRONGER STORMS PRODUCING HEAVY RAINFALL. SHOWERS AND STORMS WILL INCREASE IN COVERAGE THIS EVENING AS ANOTHER UPPER WAVE LIFTS OUT OF SOUTHEAST CO. KSLN AND KCNU WILL HAVE THE BEST SHOT THIS EVENING AND OVERNIGHT TO EXPERIENCE SOME OF THE MORE WIDESPREAD INTENSE STORMS. MEANWHILE IFR CIGS WILL START TO SPILL SOUTH AFFECTING KRSL AND KHUT AFTER 06Z. PREV DISCUSSION... /ISSUED 317 AM CDT SAT AUG 9 2008/ DISCUSSION... MAIN FORECAST CONCERN IS THE POTENTIAL FOR HEAVY RAINFALL/FLOODING TODAY AND TONIGHT. TODAY-SUNDAY: ONGOING MCS ACTIVITY OVER SWRN NE/NWRN-NCNTRL KS EARLY THIS AM IS BEING AIDED BY SHORTWAVE TROF SLIDING OVER THE CENTRAL HIGH PLAINS...ALONG WITH STRONG MOISTURE TRANSPORT VIA A 30 KT SOUTHERLY LOW-LEVEL JET. ADDITIONAL WIDELY SCATTERED ECHOES DEVELOPING SWD INTO NWRN OK SUPPORTED BY ISENTROPIC LIFT ON THE 310K SURFACE. THE SHORTWAVE TROF WILL SLIDE SEWD ACROSS KS TODAY INTO TONIGHT. STRONGEST 850 CONVERGENCE DURING THE DAY TODAY IS PROGGED ACROSS N-CNTRL/NERN KS WHERE THE HIGHEST RAIN CHANCES SHOULD EXIST. HOWEVER DECENT (50-70%) RAIN CHANCES WILL BE SLATED FOR OUR SOUTHERN COUNTIES GIVEN THE INFLUX OF SUBTROPICAL MOISTURE AND LIFT FROM THE APPROACHING MID-LEVEL WAVE. THE TREND IN THE MODELS HAS BEEN FOR THE AXIS OF STRONGER 850 CONVERGENCE TO SHIFT SWD INTO CENTRAL/SERN KS TONIGHT AIDED ONCE AGAIN BY A 35-40 KT S-SWRLY LOW-LEVEL JET. WARM CLOUD DEPTHS OF 4 KM...PWS OF 2 INCHES...AND SLOW-MOVING NATURE OF CONVECTION MAKE AT LEAST LOCALLY HEAVY RAINFALL LIKELY WHERE THE 850 CONVERGENCE ZONE SETS UP. GIVEN THE ABOVE FACTORS ALONG WITH THE FOLLOWING: RECENT HEAVY RAINFALL WITHIN THE PAST 3 DAYS...THE RELATIVELY LOW FFG VALUES IN CENTRAL/SERN KS...AND THE MODERATE RISK FOR FLASH FLOODING IN CENTRAL/SERN KS VIA HPC...WILL ISSUE A FLASH FLOOD WATCH FOR A LARGE PART OF CENTRAL/SERN KS FOR TODAY-INTO EARLY SUNDAY AM. HOWEVER THINKING THE MAIN THREAT TIME PERIOD WILL BE TONIGHT. MODELS SUGGEST MOST OF THE RAIN WILL END FROM NW-SE FAIRLY QUICKLY SUNDAY BEHIND THE DEPARTING SHORTWAVE. DID NOT MAKE SIGNIFICANT CHANGES TO TEMPERATURES...WITH HIGHS LIKELY STAYING A GOOD 8 TO 10 DEGREES BELOW NORMAL BOTH DAYS FOR MUCH OF AREA GIVEN ANTICIPATED RAINFALL/CLOUD COVER AND ONSET OF LIGHT EASTERLY COMPONENT. MONDAY-WEDNESDAY: GFS/ECMWF HINT THAT ADDITIONAL WEAK SHORTWAVE ENERGY WILL EJECT OUT OF THE CENTRAL ROCKIES ACROSS NE/KS MONDAY-MONDAY NIGHT. THERE IS STILL DECENT 850 MOISTURE OVER OUR AREA SO WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS/T-STORMS IN FORECAST. GFS CONTINUES TO PROG WEAK WAVES COMING OUT ACROSS THE REGION TUES-WED WHEREAS THE ECMWF SHOWS MUCH LESS. SO INCLINED TO KEEP TUES-WED DRY FOR NOW. WILL SHOW MODERATING TEMPERATURES DURING THE PERIOD. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 67 80 66 / 70 80 30 10 HUTCHINSON 80 66 81 65 / 70 80 30 10 NEWTON 79 66 80 65 / 80 90 30 10 ELDORADO 78 65 80 64 / 80 90 40 10 WINFIELD-KWLD 80 68 81 66 / 60 70 40 20 RUSSELL 82 63 81 64 / 80 50 20 20 GREAT BEND 83 65 80 65 / 80 60 20 20 SALINA 78 65 82 65 / 80 70 20 10 MCPHERSON 79 66 81 65 / 80 80 30 10 COFFEYVILLE 79 67 81 65 / 80 80 60 20 CHANUTE 78 65 81 63 / 90 90 60 10 IOLA 78 65 81 63 / 90 90 60 10 PARSONS-KPPF 79 66 81 64 / 90 90 60 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ032-033-047>053- 069>072-094>096-098>100. &&
Hazardous weather outlook, Aug 9, 4:47 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 447 AM CDT SAT AUG 9 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 447 AM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TODAY AND TONIGHT. A FEW STRONG STORMS CANNOT BE RULED OUT...HOWEVER THE MAIN THREAT WILL BE HEAVY RAINFALL WHICH MAY LEAD TO FLOODING PROBLEMS. PLEASE REFER TO THE FLASH FLOOD WATCH IN EFFECT FOR PART OF CENTRAL AND SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL LINGER SUNDAY MORNING ESPECIALLY IN SOUTHEASTERN KANSAS WHERE LOCALLY HEAVY RAINFALL IS POSSIBLE. THUNDERSTORMS CHANCES SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA SUNDAY AFTERNOON. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER REPORTS OF FLOODING OR HEAVY RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Local storm report, Aug 9, 9:47 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 AM CDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLOOD 4 N RUSSELL 38.95N 98.85W
08/09/2008 RUSSELL KS LAW ENFORCEMENT
COUNTY ROAD WASHED OUT.
0940 AM FLOOD 7 N RUSSELL 38.99N 98.85W
08/09/2008 RUSSELL KS LAW ENFORCEMENT
COUNTY ROAD WASHED OUT.
&&
EPSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:32 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Elk and 13 more | 30 hr |
| Aug 9, 4:07 AM CDT | Areal Flood Warning | ICT | Russell | 5 hr |
| Aug 9, 6:43 AM CDT | Areal Flood Warning | ICT | Ellsworth | 4 hr |
| Aug 9, 7:51 AM CDT | Areal Flood Warning | ICT | Russell | 4 hr |
| Aug 9, 2:01 PM CDT | Areal Flood Warning | ICT | Neosho | 14 hr |
| Aug 9, 2:25 PM CDT | Areal Flood Warning | ICT | Greenwood | 31 hr |
| Aug 9, 6:03 PM CDT | Areal Flood Warning | ICT | Chase | 10 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.